Author(s): Yamauchi K, Ohmori T
Abstract Share this page
Abstract Tardive Tourette syndrome is an extrapyramidal symptom which appears after long-term neuroleptic use. We report two cases of this syndrome and review case reports to introduce this extrapyramidal symptom. The first case is a 40-year-old male with schizophrenia. After 6 years of neuroleptic therapy, he began to have barking and grunting vocalizations and show neck and shoulderjerking. The second case is a 53-year-old male with alcoholism. Sulpride was prescribed for three years to treat mood symptoms. Oral dyskinesia appeared after sulpride was stopped. About five weeks after amantadine and trihexyphenidyl hydrochloride was started, he began to have grunting vocalizations and show neck jerking. The involuntary movement disappeared quickly after intraveneous administration of haloperidol. Including our two cases, there are 17 case reports of tardive Tourette syndrome. Twelve cases were schizophrenic patients. In addition to typical movements, patients had coplolalia in 6 cases, and oral dyskinesia in 9 cases. In 8 cases, tardive Tourette syndrome appeared during neuroleptic treatment, and in 9 cases the syndrome appeared after neuroleptics were stopped. Our two cases and previous case reports showed that tardive Tourette syndrome appeared after long-term neuroleptic therapy, it was improved transiently by an increase of neuroleptics and exacerbated by their decrease, it was exacerbated by dopaminergic and anticholinergic drugs, and tardive dyskinesia was often seen concomitantly, indicating that tardive Tourette syndrome has a similar pathophysiology to tardive dyskinesia. Tardive Tourette syndrome should not be misdiagnosed as an exacerbation of schizophrenic symptoms responsive to an increase of neuroleptics. This side effect should be recognized widely and treated properly.
This article was published in Seishin Shinkeigaku Zasshi
and referenced in Journal of Powder Metallurgy & Mining